hello everyone. Just wondering what your experiences of biphosphonates has been. I have had conflicting advice. Orthopaedic doctors says ‘they’ll do no harm’ ,(I want something to do
some good though!) GP is concerned they’ll be too harsh for my digestive system and take too long to have an effect, palliative care team (I’m in respite care at the meantime at local hospice) reckons they will help with pain management and to ask my oncologist at next visit for them. What have been pluses and minuses for you?
I am having Zoldronic Acid (Zometa) infusions every 4 weeks.
The 1st time I had it (Oct 17) I did experience some side effects - flu like symptoms for a couple of days afterwards and also what I can only describe as a heavy weight being placed across my chest. This happened the following day.
I told the team about it at my next appointment and was given Hydrocortisone injection prior to the treatment and thankfully I didnt experience any side effects as I had previously. I now have that every time and it does help.
Hope this helps.
I, too, am on 4-weekly intravenous zoledronic acid. I’ve had no side effects, but after 18 months there appears to be a rise in my creatinine levels. This can lead to kidney impairment, so I’ve been advised to keep to a low protein diet as far as possible and to drink over 3 litres of fluid a day, as the level is being monitored. I may have to change to denosumab, which doesn’t have these risks but is much more expensive, so the cost needs to be justified. Otherwise it’s just a matter of allowing a couple of hours or so to get to the hospital and have the treatment every month.
Thank you both for describing side effects. Do you think it’s been helping with pain or weakness, or is it too soon to tell?
I can’t really comment. I’ve had no pain since the original radiotherapy and chemo, and have kept pretty active. I do still get tired, sometimes for no apparent reason, but my lifestyle is good, all things considered.
I’ve been told that everything is stable at present so in that sense it’s good. As for ease of pain I am also taking letrazole and side effects of that are aches and pains in joints etc so it might be harder to tell and yes tiredness is a Biggy But I’m trying to keep active, and keeping a positive attitude.
Hi there. I began denosumab monthly injection in November 2013 after completing all necessary dental work before hand. I found the first 2 times very tiring, with increased bone pain. By the third my pain levels reduced dramatically.
Now, 'the spanner in the works'....After two and a half years I developed osteonecrosis of the jaw (ONJ) so injections stopped from then on.
ONJ is rare, I don't know anyone else who has it, I'm glad to say. I won't go into details, I will leave you to make up your own mind. Look up BRONJ on clinical sites for more info and talk with your oncologist.
On a final note, I do miss my monthly jab, but I'm doing fine.
Best of luck
Safe payments by:
If you have any questions about Macmillan, or would like to talk to someone about cancer, we have a team of experts
who can help.
© Macmillan Cancer Support
© Macmillan Cancer Support, registered charity in England and Wales (261017), Scotland (SC039907) and the Isle of Man
(604). Also operating in Northern Ireland. A company limited by guarantee, registered in England and Wales company
number 2400969. Isle of Man company number 4694F. Registered office: 89 Albert Embankment, London SE1 7UQ. VAT no: